Alberta's first fatal overdose linked to W-18 confirmed in Calgary
Officials say 35-year-old Calgary man also had heroin and 3-methyl fentanyl in his system
The first known fatality in Alberta linked to the highly lethal new street drug W-18 has been confirmed, Calgary police say.
A 35-year-old Calgary man who died from a drug overdose in March had taken W-18 along with heroin, and 3-methyl fentanyl, a highly toxic form of fentanyl, according to the office of the Chief Medical Examiner.
Police say 3-methyl fentanyl (3-MF) is an analog of fentanyl that is 10 to 15 times more toxic than the base version of the street drug.
- MORE ALBERTA NEWS | Province to ATV riders: stay on the trails and out of the water during May long weekend
- MORE ALBERTA NEWS | Enmax exec gets $1.1M bonus pushing total compensation to $2.3M
"You are playing Russian roulette every time you use street drugs," Calgary Police Service Staff Sgt. Martin Schiavetta said in in a release. "W-18 and toxic fentanyl analogs very well may be in the drugs you are taking and you would never know until it's too late."
First reported W-18 death in Alberta. <br>W-18 drug is 100x stronger than fentanyl. <a href="https://twitter.com/hashtag/yyc?src=hash">#yyc</a> <a href="https://t.co/FB6kt0Ulul">https://t.co/FB6kt0Ulul</a>—@CalgaryPolice
"We are very concerned by this drug," he added. "W-18 represents an even more significant threat than other opioids such as fentanyl, which we know has already taken far too many lives across the province."
EMS crews were called to a hotel in south Calgary late in the evening on March 7 and declared the man dead at the scene.
Police found drug paraphernalia and a Naloxone kit — a drug that can be injected to temporarily reverse an overdose of fentanyl or other opioids — in the room. The Naloxone kit had not been used.
The medical examiner contacted the Calgary police drug unit on May 19 after toxicology tests confirmed the man had W-18 in his body.
In a statement issued Friday, Dr. Graham Jones, the chief toxicologist with the medical examiner's office, said because other drugs were also found in the man's system, it's not possible to confirm that W-18 caused his death.
However, he noted that the synthetic opioid is many times more powerful than fentanyl.
"In this case the quantity of W-18 was large enough to detect relatively easily, but a smaller quantity would have been much harder to identify," he added.
Schiavetta said police believe organized crime is behind a recent increase in the amount of fentanyl and its analogs being trafficked, as well as the recent arrival of W-18 on the streets.
Because it only takes a few grams to make illegal tablets, the market is lucrative and competitive.
"We have seen a lot of violence in our community directly related to fentanyl distribution," Schiavetta told reporters.
"The profit margins are enormous compared to most other drugs."
Calgary police and EMS crews are responding to overdoses almost daily, Schiavetta said.
The recent passage of a law mandating more restricted access to the presses used to make pills of illegal drugs such as fentanyl and W18 will be helpful to law enforcement agencies, he said.
Police say drug users — and people with them — should call 911 if any of these symptoms are noticed:
- Breathing is slow or stops
- Nails and/or lips are blue
- Choking or throwing up
- Gurgling sounds
- Cold and clammy skin
"Our message to the public is this: fentanyl — or W-18 — may be hiding in the drugs you're using, and it can kill you," said Dr. Mark Yarema, medical director for the Poison and Drug Information Service (PADIS) of Alberta Health Services.